Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Grand Forks, ND

May 8, 2005Becker County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 8, 2005, 10:47 PM CDT for Becker County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 10:47 PM CDT (03:47 UTC)
Expired
May 8, 2005, 11:15 PM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Becker County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 090347
SVRFGF
MNC005-090415-
/O.NEW.KFGF.SV.W.0035.050509T0347Z-050509T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1047 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA
  THIS INCLUDES THE CITY OF DETROIT LAKES

* UNTIL 1115 PM CDT.

* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO
  THE NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHWOOD AND WESTBURY AT 1110 PM
  CALLAWAY AT 1115 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4669 9586 4675 9562 4712 9578 4704 9609

$$

DTR
2 follow-up statements
000 
WWUS53 KFGF 090403
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1103 PM CDT SUN MAY 8 2005

MNC005-090415-
/O.CON.KFGF.SV.W.0035.000000T0000Z-050509T0415Z/
BECKER MN-
1103 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
WESTERN BECKER COUNTY...

AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 4 MILES SOUTHEAST OF WESTBURY...OR 5 MILES NORTH OF 
DETROIT LAKES...MOVING TO THE NORTHWEST AT 20 MPH.  THIS STORM HAS 
WEAKENED SLIGHTLY. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTBURY BY 1110 PM CDT...
  CALLAWAY AND RICHWOOD BY 1115 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4669 9586 4675 9562 4712 9578 4704 9609

$$

DTR
000 
WWUS53 KFGF 090415
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1114 PM CDT SUN MAY 8 2005

MNC005-090424-
/O.EXP.KFGF.SV.W.0035.000000T0000Z-050509T0415Z/
BECKER MN-
1114 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BECKER COUNTY EXPIRED
AT 1115 PM CDT...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS OVER BECKER COUNTY...FROM LAKE PARK TO BETWEEN 
CALLAWAY AND DETROIT LAKES. THESE STORMS WERE MOVING NORTH AT 25 
MPH.  PEA SIZE HAIL WILL FALL WITH THESE STORMS...BUT OVERALL THEY 
HAVE WEAKENED. SO THE WARNING WAS ALLOWED TO EXPIRE AT 1115 PM CDT.

LAT...LON 4669 9586 4675 9562 4712 9578 4704 9609

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:30 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 8, 9:30 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT SUN MAY 8 2005

.DISCUSSION...TORNADO WATCH 235 EXPIRED THOUGH SEVERE THUNDERSTORMS
WILL LIKELY CONTINUE MAINLY ALONG COOL FRONT GRADUALLY SAGGING
SOUTHWARD OVER SOUTHEAST ND AND NORTHWEST MN. SOME THUNDERSTORMS
BEGINNING TO DEVELOP ON PARTS OF THE FRONT WHERE NONE HAVE BEEN
BEFORE AND AREAS OF HEAVY STILL A GOOD BET THROUGH TONIGHT AND MUCH
OF MON. KEPT FLOOD WATCH FOR THIS POTENTIAL. OTHERWISE EXPECT
DECREASING THUNDERSTORM INTENSITY OVERALL THE REST OF TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES.
MN...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES.

&&

GV
Hazardous weather outlook, May 8, 11:39 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1139 AM CDT SUN MAY 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081938-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1139 AM CDT SUN MAY 8 2005

...FLOOD WATCH IN EFFECT FROM 600 PM THIS EVENING UNTIL 600 PM
MONDAY...

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER IS FORECAST THIS AFTERNOON AND
TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA. THE MAIN THREAT WILL BE ISOLATED TORNADOES...VERY
LARGE HAIL AND HEAVY RAIN.

THUNDERSTORMS WILL DEVELOP IN SOUTHEAST NORTH DAKOTA AFTER 1
PM...WITH ANOTHER AREA OF THUNDERSTORMS DEVELOPING OVER NORTHEAST
NORTH DAKOTA. WIDESPREAD THUNDERSTORM DEVELOPMENT IS LIKELY BY LATE
THIS AFTERNOON ACROSS THE ENTIRE REGION. THUNDERSTORMS WILL CONTINUE
OVERNIGHT AND POTENTIALLY PRODUCE FLOODING.

A SLOW MOVING FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND EAST OF THE RED RIVER
VALLEY ON MONDAY. THE BIGGEST THREAT WILL BE THE POSSIBILITY OF
FLOODING FROM HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Local storm report, May 8, 6:42 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
642 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             GRAND FORKS             47.92N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, May 8, 6:48 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
648 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
05/08/2005  0.88 INCH        POLK               MN   TRAINED SPOTTER

&&

HOPKINS
Local storm report, May 8, 6:50 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             GRAND FORKS             47.92N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, May 8, 6:54 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
654 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
05/08/2005  1.00 INCH        POLK               MN   AMATEUR RADIO

&&

WJB
Local storm report, May 8, 9:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
920 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     1 WNW WALUM             47.28N 98.21W
05/08/2005                   GRIGGS             ND   LAW ENFORCEMENT

            CHIEF DEPUTY SHERIFF REPORTS HEALTHY TREES OF 4 FOOT
            CIRCUMFERENCE COMPLETELY UPROOTED

&&

WJB
Local storm report, May 8, 10:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1009 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             THOMPSON                47.78N 97.11W
05/08/2005  1.00 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0536 PM     HAIL             3 N THOMPSON            47.82N 97.11W
05/08/2005  1.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0551 PM     HAIL             3 S GRAND FORKS         47.87N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0602 PM     HAIL             2 S GRAND FORKS         47.89N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0605 PM     HAIL             2 S GRAND FORKS         47.89N 97.07W
05/08/2005  1.25 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0627 PM     HAIL             CROOKSTON               47.77N 96.61W
05/08/2005  0.75 INCH        POLK               MN   TRAINED SPOTTER

0634 PM     HAIL             GRAND FORKS             47.92N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   PUBLIC

0636 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
05/08/2005  1.25 INCH        POLK               MN   NWS EMPLOYEE

0641 PM     HAIL             GRAND FORKS             47.92N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0642 PM     HAIL             GRAND FORKS             47.92N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0644 PM     HAIL             GRAND FORKS             47.92N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   NWS EMPLOYEE

0647 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
05/08/2005  0.88 INCH        POLK               MN   TRAINED SPOTTER

0650 PM     HAIL             GRAND FORKS             47.92N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0651 PM     HAIL             EAST GRAND FORKS        47.93N 97.02W
05/08/2005  1.00 INCH        POLK               MN   AMATEUR RADIO

0910 PM     TSTM WND DMG     1 WNW WALUM             47.28N 98.21W
05/08/2005                   GRIGGS             ND   LAW ENFORCEMENT

            CHIEF DEPUTY SHERIFF REPORTS HEALTHY TREES OF 4 FOOT
            CIRCUMFERENCE COMPLETELY UPROOTED

&&

WJB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:40 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake65 min
May 8, 7:57 PM CDTSevere Thunderstorm WarningFGFPolk63 min
May 8, 8:48 PM CDTSevere Thunderstorm WarningFGFPennington57 min
May 8, 9:45 PM CDTSevere Thunderstorm WarningFGFPennington32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.